Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 140, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 14, 2010, 7:21 PM CDT for Republic County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 14, 2010, 7:21 PM CDT (00:21 UTC)
- Expired
- Jul 14, 2010, 7:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Republic County, KS
The radar
The Grand Island radar (KUEX), 87 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 4:52 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3419 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1169 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 9.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 6:40 PM CDT, 41 minutes earlier.
Area forecast discussion, Jul 14, 6:40 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 640 PM CDT WED JUL 14 2010 .UPDATE... UPDATED FOR 00Z AVIATION. && .DISCUSSION... SEE PREVIOUS DISCUSSION. && .AVIATION... VFR CONDITIONS WILL LARGELY PREVAIL THROUGH THE TAF PERIOD. EXCEPTION WILL RESIDE WITH ANY CONVECTIVE ACTIVITY IMPACTING TAF SITES OVERNIGHT INTO TOMORROW...ALTHOUGH PREDICTABILITY IS TOO LOW FOR TEMPO GROUP ATTM. BEST CHANCES FOR VICINITY CONVECTION WILL BE AFTER 04-06Z...WITH CHANCES CONTINUING INTO THU. BLAIR && .PREV DISCUSSION... /ISSUED 325 PM CDT WED JUL 14 2010/ DISCUSSION... HOT AND HUMID CONDITIONS CONTINUE TODAY ACROSS THE AREA WITH HIGH TEMPS IN THE MID 90S IN THE EAST AND UPPER 90S WEST. DEWPOINT TEMPS ARE IN THE MID TO UPPER 70S AND BRINGING DANGEROUS HEAT INDICES OF 105 TO AROUND 110 ACROSS MOST OF THE AREA. SOME MIXING HAS BROUGHT TDS DOWN A FEW DEGREES FAR WEST KEEPING THE NUMBERS ACROSS THE AREA GENERALLY IN ADVISORY CRITERIA. WEAK CONVECTION ONGOING ACROSS NEBRASKA ATTM WITH STRONGER FRONT BACK WESTWARD. WILL LET ADVISORY GO AS SCHEDULED AROUND 9PM WHEN HEAT INDICES SHOULD BE FALLING. CONCERN BEYOND THE HEAT WILL BE CHANCES FOR STRONG CONVECTION THIS EVENING AND OVERNIGHT AS FRONT MOVES INTO THE AREA. FACTORS IN FAVOR FOR STRONG TO SEVERE STORM DEVELOPMENT ARE STEEP LAPSE RATES BETWEEN 800-600MB AND NEARLY 2 INCHES OF PW IN THE MORNING SOUNDING. HOWEVER SHEAR IS WEAK...AND CURRENT CONVERGENCE ALONG THE FRONT IS ALSO. FLOW ALOFT IS WESTERLY AND PARALLEL TO THE FRONT...AND APPEARS TO LACK A SYNOPTIC FEATURE TO TRIGGER STORMS IN OUR AREA. BETTER CHANCE WILL LIKELY BE FOR STORMS TO DEVELOP IN NEBRASKA AND PROPAGATE SE INTO OUR CWA...BUT WILL ENCOUNTER A WEAK LLJ THAT CONTINUES TO WEAKEN IN THE OVERNIGHT HOURS. FOR SENSIBLE WX FCST KEPT LIKELY POPS FOR 0-6Z HOURS ACROSS THE NORTH AND SPREAD THOSE SOUTH AND EAST AFTER MIDNIGHT. STORMS COULD BRING STRONG WINDS AND HAIL...AND WITH STRENGTH OF THE MID LEVEL LAPSE RATES AND ENHANCED STRETCHING CAN SEE A SMALL TORNADO THREAT AS WELL. SPEED OF THE FRONT WILL LIKELY BE ACCELERATED BY STORM OUTFLOWS AND WILL MAKE TRUE POSITION DIFFICULT TO DISCERN FOR THURSDAYS WEATHER. MORE CLOUDS OR EARLY RAIN MAY DECREASE THE HEAT THREAT AND WILL NOT CARRY AN ADVISORY AT THIS TIME. WILL HAVE HIGHS IN THE UPPER 80S TO LOWER 90S EAST TO WEST ACROSS THE AREA. THE SURFACE FRONT SETTLES INTO THE OZARKS THURSDAY NIGHT AND FRIDAY. SURFACE HIGH PRESSURE WILL BUILD ACROSS THE CENTRAL PLAINS TAKING THE EDGE OFF THE RECENT HOT AND HUMID WEATHER. HOWEVER...HIGH TEMPERATURES WILL STILL REACH THE LOWER TO MID 90S WITH PRECIPITABLE WATER VALUES LINGERING AROUND AN INCH TO AN INCH AND A HALF. THE SURFACE HIGH BUILDS TO THE EAST WITH THE SOUTHWEST UPPER LEVEL RIDGE BUILDING INTO THE PLAINS. A SURFACE TROUGH ACROSS THE HIGH PLAINS WILL DEEPEN WITH THE APPROACH OF AN UPPER TROUGH DIGGING ACROSS THE NORTHERN PLAINS. SOUTHERLY FLOW WILL INCREASE IN RESPONSE TO A TIGHTER PRESSURE GRADIENT ACROSS THE REGION LIFTING A WARM FRONT NORTH THROUGH THE PLAINS. THIS FRONT IS EXPECTED TO LINGER ALONG THE NEBRASKA BORDER. THE GFS AND ECMWF DEPICT UPPER FLOW TRANSITIONING TO THE NORTHWEST. SHORTWAVES MOVING THROUGH THIS FLOW INTERACTING WITH THE FRONT AND AN UNSTABLE AIRMASS WILL BRING THE POTENTIAL OF AN MCS SUNDAY. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE MONDAY BEFORE BOUNDARY LIFTS NORTH OF THE AREA MID WEEK. 67 && .TOP WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY UNTIL 9 PM WEDNESDAY FOR KSZ008-KSZ009-KSZ010- KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-KSZ034- KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056- KSZ058-KSZ059. &&
Hazardous weather outlook, Jul 14, 4:21 AM CDT, 15 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 421 AM CDT WED JUL 14 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-151000- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 421 AM CDT WED JUL 14 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT AFTERNOON HEAT INDICES IN THE 105 TO 100 DEGREE RANGE ARE EXPECTED TODAY AND A HEAT ADVISORY REMAINS IN EFFECT THROUGH EARLY EVENING. THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON IN FAR NORTH CENTRAL KANSAS AHEAD OF AN APPROACHING COLD FRONT. THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD THIS EVENING AND TONIGHT AS THE FRONTAL BOUNDARY MOVES ACROSS THE AREA. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES ALL POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL CONTINUE THURSDAY AND THURSDAY NIGHT ACROSS THE OUTLOOK AREA. THUNDERSTORMS WILL AGAIN BE POSSIBLE NEAR THE NEBRASKA BORDER ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:44 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 46 min |
| Jul 14, 8:29 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Marshall, Republic, Riley, Washington | 46 min |
| Jul 14, 10:28 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 32 min |
| Jul 15, 1:02 AM CDT | Flash Flood Warning | TOP | Lyon | 4 hr |
| Jul 15, 1:40 AM CDT | Flash Flood Warning | TOP | Coffey, Osage | 5 hr |
| Jul 15, 2:50 AM CDT | Areal Flood Advisory | TOP | Anderson | 115 min |
| Jul 15, 10:57 AM CDT | River Flood Warning | TOP | Lyon | 13 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.